Maryland, 2024Flash Flooding in Maryland, August 2, 2024
August 2, 2024 · NWS LWX · 4 events in 1 county or zone
Thunderstorms developed ahead of a surface trough during the evening of August 2nd. Plenty of moisture and instability caused storms to produce heavy rain, which led to some instances of flash flooding in Baltimore County as well as the city of Baltimore.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed ahead of a surface trough during the evening of August 2nd. Plenty of moisture and instability caused storms to produce heavy rain, which led to some instances of flash flooding in Baltimore County as well as the city of Baltimore.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 2, 8:35 PM EST, 28 minutes earlier.
Area forecast discussion, Aug 2, 8:35 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
935 PM EDT Fri Aug 2 2024
.SYNOPSIS...
A hot and humid air mass will persist through Saturday. A
front will become stationary over the area on Sunday before
dissipating on Monday. Another cold front will move across the
area Thursday. Potential Tropical Cyclone Four is forecast by
the National Hurricane Center to track across Florida and
move parallel to the Mid Atlantic Coast while remaining
offshore.
&&
.NEAR TERM /THROUGH SATURDAY/...
EVENING UPDATE...
The severe threat for today has waned down. The aftermath now is
numerous lingering boundaries interacting, creating some
interesting rounds of showers and thunderstorms focused over
central and north central Maryland. With the repeated rounds in
this area, we're continuing to monitor the potential for isolated
flash flooding, particularly in urban and poor draining areas.
WPC had previously issued an MPD in this area as well. Overall,
shower and thunderstorm activity should drop off shortly after
midnight.
PREVIOUS DISCUSSION...
As of 2:00 PM, Heat indices along and east of the I-95 corridor
are exceeding 100 degrees with areas closer to the waters
nearing or exceeding 110 degrees. A surface trough is currently
oriented northeast to southwest with convection seen initiating
along it in NE MD. The highest probabilities of strong to severe
weather remain in Northeastern Maryland and along the
Chesapeake Bay where conditions are more favorable with SBCAPE
values of 2000-4000 J/kg and Effective Bulk Shear of 25-30 kt.
Outside of NE Maryland, confidence in widespread convection has
decreased with limited shear (less than 20kt), lower CAPE (less
than 2000 J/kg) and poor lapse rates (less than 5 C/km). With
any convection, particularly in NE MD, primary hazard is
damaging wind gusts with DCAPE values nearing 1400 J/kg.
In addition to damaging winds, heavy rain and isolated instanced
of flooding are possible with PWATS nearing or exceeding 2
inches. Flooding risk is confined to sensitive and urban
locations this afternoon with most rainfall expected to be
beneficial due to drought conditions. Temperatures tonight will
be in the upper 60s to upper 70s.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Daily shower and thunderstorm chances continue throughout the
weekend as an upper level trough pivots overhead. The highest
probabilities for widespread strong to severe thunderstorms is on
Saturday as a cold front approaches and stalls over the Blue
Ridge. Increase bulk shear values (30-40kt) increase the
potential and confidence of Each day, shower and thunderstorm
chances peak in the afternoon with chances diminish with the
loss of daytime heating. Primary threats include damaging wind
gusts and isolated instances of flooding, primarily for
sensitive areas. Lingering cloud cover from storms the previous
day could inhibit severe potential on Sunday. Pre- existing
drought conditions should keep flooding chances to a minimum
outside of urban/sensitive locations.
High temperatures on Saturday will be slightly cooler compared to
Friday with no heat headlines expected. High temperatures both days
will be in the upper 80s to low 90s for most with heat indices
staying below criteria. Overnight lows Saturday and Sunday night
will be in the mid 60s to mid 70s depending on elevation.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Longwave trough will be present over the Northeast and Mid-
Atlantic states with the southern edge of the westerlies across
northern PA and southern New England. The first part of next
week looks quiet with moisture having been shunted to the
southeast with the frontal passage on Monday. Moisture recovers
somewhat by mid-week with increasing chances of showers and
thunderstorms. During the middle of next week, a shortwave-
trough moving across the Northeast and Mid-Atlantic will start
pushing a cold front across the area Wed night-Thu likely
keeping/pushing Potential Tropical Cyclone offshore of the Mid-
Atlantic coast. This is the scenario that is being
forecast/followed by the National Hurricane Center in their
120-hr fcst position and internal NHC/WPC collaboration calls.
So, the risk of having any substantial rains from PTC4 remains
very low at this time. The good thing is that there will be a
refreshingly cool air mass to start the second half of next
week and into next weekend.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Prevailing VFR conditions are expected at all terminals today and
throughout the weekend. Southwesterly winds, gusting 10 to 15 knots,
are expected today and tomorrow with winds becoming light each
night. On Sunday, winds shift to westerly, diminishing slightly
gusting to around 10 knots.
Daily shower and thunderstorm chances will lead to flight
restrictions each afternoon with reduced CIGS and VSBYs likely. Best
chances for restrictions is each afternoon during precipitation.
With convection, gusty winds and frequent lightning are the main
hazards expected. There is a chance of fog development tonight in
areas that receive heavy rainfall.
No sig weather is expected Monday or Tuesday.
&&
.MARINE...
Small Craft Advisories are in effect until 8PM today for the entire
waters. South winds around 10 kt with gusts up to 20 kt are expected
due to southern channeling. Winds diminish tonight for the
upper tidal potomac and upper portions of the Chesapeake Bay.
Small Craft Advisories remain in effect for the middle and
southern portions of the waters until 6AM Saturday morning for
southerly winds blowing 10 to 15 kt and gusts up to 25 kt.
Additional Small Craft Advisories are likely throughout the weekend
as southern channeling leads to wind gusts nearing or exceeding
20 kt, primarily in the southern portions of the waters.
Additionally, SMWs are possible each afternoon during showers
and thunderstorms for damaging wind gusts. With any convection
that occurs today and through the weekend, gusty winds and
frequent lightning will be the primary hazards for boaters.
SCA are possible Monday night into the middle of next week.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory until 10 PM EDT this evening for MDZ008.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for ANZ530-
531-535-536-538-539-542.
Small Craft Advisory until 6 AM EDT Saturday for ANZ532>534-
537-540-541-543.
&&
SYNOPSIS...LFR
NEAR TERM...AVS/CAS
SHORT TERM...AVS
LONG TERM...LFR
AVIATION...AVS/LFR
MARINE...AVS/LFRHazardous weather outlook, Aug 2, 3:33 PM EST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
433 PM EDT Fri Aug 2 2024
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-031000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
433 PM EDT Fri Aug 2 2024
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
Heat headlines are in effect for dangerously high heat and
humidity late this afternoon and early evening.
A Severe Thunderstorm is in effect for Harford and Cecil counties
and the Chesapeake Bay from North Beach MD and northward until 9
PM EDT.
Elsewhere, scattered to numerous showers and thunderstorms are
possible this afternoon and evening. A few may produce localized
damaging wind gusts and isolated flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong to severe thunderstorms are possible on Saturday during
the afternoon and evening hours. The primary threat will be
damaging wind gusts and isolated flash flooding in urban areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-031000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
433 PM EDT Fri Aug 2 2024
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
Heat headlines are in effect for dangerously high heat and
humidity this afternoon and early evening.
Scattered to numerous showers and thunderstorms are possible this
afternoon and evening. A few may produce localized damaging wind
gusts and isolated flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong to severe thunderstorms are possible on Saturday during
the afternoon and evening hours. The primary threat will be
damaging wind gusts and isolated flash flooding in urban areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-031000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
433 PM EDT Fri Aug 2 2024
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
An isolated thunderstorm could produce localized damaging wind
gusts this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong to severe thunderstorms are possible on Saturday during
the afternoon and evening hours. The primary threat will be
damaging wind gusts and isolated flash flooding in urban areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 2, 7:51 PM EST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
851 PM EDT Fri Aug 02 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM Marine Tstm Wind 2 SE Cobb Island 38.24N 76.83W
08/02/2024 M43 mph ANZ537 MD Buoy
&&
Event Number LWX2403651
KJPLocal storm report, Aug 2, 8:23 PM EST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
923 PM EDT Fri Aug 02 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM Marine Tstm Wind Webster Field 38.15N 76.42W
08/02/2024 E39 mph St. Marys MD ASOS
&&
Event Number LWX2403652
KJPLocal storm report, Aug 2, 8:24 PM EST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
924 PM EDT Fri Aug 02 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM Marine Tstm Wind Point Lookout 38.04N 76.32W
08/02/2024 M45 mph ANZ537 MD Buoy
&&
Event Number LWX2403653
KJPLocal storm report, Aug 2, 8:25 PM EST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
925 PM EDT Fri Aug 02 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM Marine Tstm Wind 8 E Smith Island 37.97N 75.88W
08/02/2024 M43 mph ANZ543 MD Buoy
&&
Event Number LWX2403654
KJPLocal storm report, Aug 2, 8:31 PM EST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
931 PM EDT Fri Aug 02 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM Marine Tstm Wind 9 ESE Cove Point 38.32N 76.24W
08/02/2024 M47 mph ANZ543 MD Buoy
&&
Event Number LWX2403655
KJPLocal storm report, Aug 2, 8:33 PM EST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
933 PM EDT Fri Aug 02 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM Marine Tstm Wind 6 SSE Fishing Creek 38.26N 76.18W
08/02/2024 E39 mph ANZ543 MD Buoy
&&
Event Number LWX2403656
KJPFlash Flood, Baltimore
- When
- August 2, 9:03 PM EST to 11:00 PM EST
- Where
- Baltimore County, 1.62 mi SSW of Lutz Hill to 1.69 mi SSW of Lutz Hill
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.298, -76.530
North Point Road at Kane Boulevard was closed due to water flowing across the intersection.
Flash Flood, Baltimore
- When
- August 2, 9:07 PM EST to 11:00 PM EST
- Where
- Baltimore County, 3.61 mi NE of Halethorpe to 3.59 mi NE of Halethorpe
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.285, -76.650
South Pulaski Street was closed at West Pratt Street due to high water flowing across the intersection.
Flash Flood, Baltimore
- When
- August 2, 9:10 PM EST to 11:00 PM EST
- Where
- Baltimore County, 1.12 mi NNE of Turner to 1.1 mi NNE of Turner
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.244, -76.510
Emergency manager reported a vehicle stuck in flood waters near Sollers Point Road and Turner Avenue.
Flash Flood, Baltimore
- When
- August 2, 9:23 PM EST to 11:00 PM EST
- Where
- Baltimore County, 1.67 mi ENE of Dundalk to 1.65 mi ENE of Dundalk
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.282, -76.493
Emergency Manager reported a vehicle stuck in flood water near near North Point Boulevard and German Hill Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Utah, August 2 to 4, 20241 death · $1,000 · 50 kt wind · 4 events
- Heat in Arizona, August 2, 20241 death · 1 event
- Damaging Winds in Maryland, August 2, 2024$62,000 · 61 kt wind · 16 events
- Damaging Winds in Alabama, August 2, 2024$62,000 · 83 kt wind · 15 events
- Damaging Winds in Virginia, August 2, 20241 injured · $27,000 · 53 kt wind · 17 events
- Damaging Winds in North Carolina, August 2, 2024$57,000 · 50 kt wind · 9 events
- Damaging Winds in Arizona, August 2, 2024$65,000 · 61 kt wind · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 2, 202468 kt wind · 28 events
- Damaging Winds in North Carolina, August 2, 2024$30,000 · 50 kt wind · 5 events
- Damaging Winds and Lightning Strike in Alabama, August 2, 2024$16,000 · 56 kt wind · 16 events
- Flash Flood and Damaging Winds in Virginia, August 2, 2024$14,000 · 50 kt wind · 15 events
- Excessive Heat and Heat in South Dakota, August 2 to 3, 202421 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198482, 1198484, 1198486, 1198487.